Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 37, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2005, 5:43 PM CDT for Cass County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2005, 5:43 PM CDT (22:43 UTC)
- Expired
- May 18, 2005, 6:06 PM CDT
- In force
- 23 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 43 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 182244 SVRFGF NDC017-182345- /O.NEW.KFGF.SV.W.0037.050518T2243Z-050518T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 543 PM CDT WED MAY 18 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 645 PM CDT. * AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 5 MILES WEST OF HUNTER...OR 31 MILES NORTHWEST OF FARGO...MOVING TO THE NORTH AT 20 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4706 9740 4712 9715 4723 9724 4724 9749 $$ NG
1 follow-up statement
000 WWUS53 KFGF 182306 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 605 PM CDT WED MAY 18 2005 NDC017-182315- /O.CAN.KFGF.SV.W.0037.000000T0000Z-050518T2345Z/ CASS ND- 605 PM CDT WED MAY 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CASS COUNTY IS CANCELLED... AT 605 PM CDT...THE SEVERE THUNDERSTORM IN NORTH CENTRAL CASS COUNTY WEAKENED AND HAS MOVED OUT OF THE COUNTY. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4706 9740 4712 9715 4723 9724 4724 9749 $$ NG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:40 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 18, 2:40 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 240 PM CDT WED MAY 18 2005 ...MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE/SEVERE POTENTIAL THIS EVENING AND ADDITIONAL POPS OVER WEEKEND... .CURRENT OBSERVATIONAL OVERVIEW... 19Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER WEST CENTRAL ND WITH ASSOCIATED QUASI-STATIONARY FRONT TO SOUTHERN MN. LATEST WATER VAPOR IMAGERY SHOWED 500MB LOW VICINITY OF ND/SD BORDER WITH DRY SLOT INTO SOUTHERN SD. LATEST OBS INDICATED GOOD SURFACE HEATING DESTABILIZATION WERE DRYING HAS OCCURRED WITH READINGS INTO THE LOWER 70S. CURRENT RUC ANALYSIS SHOWED BEST INSTABILITY PARAMETERS ACROSS SOUTHEAST ND WITH CAPES AROUND 500 J/KG/LIS TO MINUS 2. .SHORT TERM (TONIGHT-SAT)... NAM MODEL TAKES UPPER LEVEL LOW TO WESTERN WI BY THURSDAY AFTERNOON WHILE NW/SE BOUNDARY LINGERS/BECOMES MORE ILL-DEFINED FROM ND INTO THE CENTRAL GREAT LAKES. INSTABILITY PARAMETERS SETTING UP LATE THIS AFTERNOON AND EVENING OVER CWFA I.E. SOUTHEAST ND INTO WEST CENTRAL MINNESOTA SHOULD BE WEAK HOWEVER INCREASING LOW LEVEL CONVERGENCE AND LOWER FREEZING LEVELS COULD BE SUPPORTIVE FOR A FEW SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL. LATER ON THIS EVENING AND TONIGHT ATMOSPHERE BEGINS TO STABILIZE WITH LOSS OF DAYTIME HEATING WITH MAIN PRECIPITATION THREAT IN THE FORM OF SHOWERS SHIFTING EAST INTO MN COUNTIES. LINGERING WEAK INSTABILITY NOTED ON THURSDAY HOWEVER AM RELUCTANT TO ADD POPS ATTM WITH BUILDING 500MB HEIGHTS AND LACK OF GOOD BOUNDARY FOR SURFACE CONVERGENCE TO FOCUS ON. FRIDAY NIGHT INTO SATURDAY POP CHANCES RETURN TO CWFA AS 500MB RIDGE FLATTENS OVER THE NORTHERN PLAINS IN RESPONSE TO SHORTWAVE ENERGY LIFTING NORTHEAST FROM THE CENTRAL ROCKIES. PROGGED TRACK OF ASSOCIATED LOW PRESSURE SYSTEM SUGGESTS RAIN/EMBEDDED THUNDER POSSIBLE LATE FRIDAY NIGHT IN THE DEVILS LAKE BASIN AND ENTIRE CWFA ON SATURDAY. PRECIPITABLE WATER VALUES LOWER THAN RECENT EVENTS...THUS NAM MAY BE A BIT TOO ROBUST ON PROJECTED QPF. BEST INSTABILITY ON SATURDAY PROGGED ACROSS SOUTHERN MOST COUNTIES THUS HAVE OPTED FOR LIKELY POPS FOR THUNDER IN THOSE LOCATIONS. SEVERE THUNDERSTORM WATCH JUST ISSUED FOR SOUTHEAST ND AND WEST CENTRAL MN UNTIL 00Z. .LONG TERM (SUN-WED)...LONG WAVE PATTERN EXPECTED TO BE ESSENTIALLY UNCHANGED WELL INTO NEXT WEEK WITH A WEAK UPPER RIDGE JUST TO OUR WEST. THIS PATTERN HAS BEEN WET OF LATE SO AM HESITANT TO LEAVE THE EXTENDED PERIOD DRY. BUT FOR NOW...GFS DIFFERS SLIGHTLY IN THAT AN UPPER LEVEL OPEN SHORTWAVE AND ASSOCIATED LOW LEVEL TROUGH PASS BY ON MON NIGHT WITH AIR ONLY UNSTABLE ENOUGH FOR A BRIEF (CHANCE OF) PERIOD FOR THUNDERSTORMS. IT THEN GETS BY US TO USHER IN DRIER AIR BEFORE DIGGING ENOUGH TO BE A LONGER TERM THREAT. SO OPTED FOR A SLIGHT CHANCE OF CONVECTION MON NIGHT BUT NOT MORE TO STAY WITHIN COORDINATION. TEMPERATURES ESSENTIALLY UNCHANGED. && .AVIATION...IFR CONDITIONS MAY RETURN TONIGHT AFTER CONVECTION IS DONE AND WINDS DROP OFF. AMONG TAF SITES THAT WOULD MOST LIKELY BE AT BJI BUT GFK/FAR WILL LIKELY BE SLIGHTLY BETTER. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH 286 UNTIL 7PM FOR SOUTHEAST ND MN...SEVERE THUNDERSTORM WATCH 286 UNTIL 7PM FOR WEST CENTRAL MN && BERG/GV
Hazardous weather outlook, May 18, 6:22 AM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 622 AM CDT WED MAY 18 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181421- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 622 AM CDT WED MAY 18 2005 ...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS MUCH OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN 2 PM AND 8 PM TODAY OVER EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA. SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE POTENTIAL FOR LARGE HAIL. THE RISK AREA IS SOUTH OF A LANGDON TO THIEF RIVER FALLS TO WADENA LINE AND DOES INCLUDE GRAND FORKS...FARGO AND MUCH OF MINNESOTA LAKES COUNTRY. THERE REMAINS SOME UNCERTAINTY IN HOW MUCH SEVERE WEATHER WILL OCCUR. AN UPPER LOW WILL MOVE TO NEAR JAMESTOWN BY LATE TODAY WITH A SURFACE LOW LOCATED NEAR DEVILS LAKE. SOME CLEARING WILL WORK ITS WAY INTO EASTERN NORTH DAKOTA TODAY JUST EAST OF THIS LOW. IN AREAS THAT GET SOME SUN...TEMPERATURES WILL RISE INTO THE 70S THIS AFTERNOON. IF THIS DOES OCCUR...INSTABILITY VALUES WILL BE GREAT ENOUGH SO THAT SCATTERED SEVERE THUNDERSTORMS SHOULD BE ABLE TO FORM JUST EAST OF THE UPPER LOW CENTER OVER SOUTHEAST AND EAST CENTRAL NORTH DAKOTA IN THE AFTERNOON AND SPREAD INTO MINNESOTA. HAIL IS THE MAIN THREAT THOUGH AN ISOLATED TORNADO WOULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. RIDDLE
In the hours before
Special weather statement, May 18, 1:48 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 148 PM CDT WED MAY 18 2005 MNZ003-024-027>032-040-NDZ039-049-052>053-190200- WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN- EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN- CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 286 UNTIL 900 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY HUBBARD IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BECKER CLAY IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES CASS RANSOM RICHLAND SARGENT INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS AND WAHPETON. GV
Special weather statement, May 18, 1:48 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 148 PM CDT WED MAY 18 2005 CORRECTED FOR EXPIRATION TIME OF WATCH MNZ003-024-027>032-040-NDZ039-049-052>053-190000- WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN- EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN- CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 286 UNTIL 700 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY HUBBARD IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BECKER CLAY IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES CASS RANSOM RICHLAND SARGENT INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS AND WAHPETON. GV
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:08 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 37 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.